Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 115, NWS Goodland, KS

June 20, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2003, 4:19 PM MDT for Cheyenne County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 4:19 PM MDT (22:19 UTC)
Expired
Jun 20, 2003, 5:15 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS53 KGLD 202219
SVRGLD
COC017-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF AROYA...OR ABOUT 34 MILES
  SOUTH OF FLAGLER...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE AT 425 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 800 PM MDT. 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 3880 10325 3869 10308 3903 10260 3903 10302

STASSER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI JUN 20 2003

FORECAST PROBLEM WILL BE CHANCES OF PRECIPITATION THROUGH SATURDAY
THEN HOW HOT FOR TEMPERATURES SATURDAY THROUGH TUESDAY OF NEXT
WEEK.

19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE FROM THE
GREAT LAKES SOUTHWEST INTO KANSAS AND OKLAHOMA. A TROUGH OF LOW
PRESSURE EXTENDED FROM MONTANA SOUTHWARD INTO COLORADO AND UTAH. IR
AND WATER VAPOR SATELLITE IMAGERY SHOWED A VIGOROUS MID AND UPPER
LEVEL SHORTWAVE SPINNING NORTHEAST INTO SOUTHERN COLORADO.

MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO POSITION AND
PROJECTED MOVEMENT OF SURFACE TROUGH TO OUR WEST AS WELL AS WITH
SHORTWAVE MOVING THROUGH COLORADO TOWARD WESTERN KANSAS.

WILL GO WITH A BLEND OF ETA AND GFS MODELS OUT THROUGH DAY 3 IN
THIS FORECAST PACKAGE.

FOR TONIGHT MOISTURE AND DYNAMICS COME TOGETHER AS THETA E AXIS NORTH
TO SOUTH OVER EASTERN COLORADO SLIDES EASTWARD. SURFACE TROUGH ALSO
MOVES SLOWLY EAST. GOOD SOUTH TO SOUTHEAST WINDS CONTINUE TO BRING
LOTS OF MOISTURE AND THIS COUPLED WITH MIDDLE AND UPPER LEVEL
SHORTWAVE WILL HELP TO DEVELOP SCATTERED THUNDERSTORMS FROM WEST TO
EAST ACROSS THE FORECAST AREA. WILL GO WITH LIKELY POPS WESTERN 2/3
WITH CHANCE POPS OUT EAST. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN
THE UPPER 50S TO LOWER 60S.

FOR SATURDAY THROUGH SATURDAY NIGHT STRONG SUBSIDENCE TAKES HOLD
FROM WEST TO EAST ACROSS FORECAST AREA. MODELS STILL SHOW SOME LOW
AND MIDDLE LEVEL MOISTURE OVER EASTERN 2/3 OF FORECAST AREA. WITH
WARMER TEMPERATURES EXPECTED WILL CARRY A SLIGHT CHANCE FOR
THUNDERSTORMS FROM KANSAS AND COLORADO BORDER EASTWARD. FOR
SATURDAY A PERIOD OF DRY WEATHER BEGINS AS SKIES WILL BE MOSTLY
CLEAR. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE MIDDLE TO
UPPER 80S FOR HIGHS AND LOWS AROUND 60.

FOR SUNDAY THROUGH TUESDAY EXPECT STRONG SUBSIDENCE TO CONTINUE
ACROSS THE FORECAST AREA WITH MOSTLY SUNNY SKIES SUNDAY AND MONDAY.
SKIES WILL BE CLEAR SUNDAY NIGHT. DAYTIME TEMPERATURES WILL WARM UP
INTO THE 90S ALL ZONES SUNDAY THROUGH TUESDAY.

FOR WEDNESDAY THROUGH THURSDAY WILL NOT MAKE MUCH CHANGE FROM
PREVIOUS FORECAST EXPECT TO CARRY CHANCE POPS FOR THUNDERSTORMS ON
THURSDAY AS WELL AS WEDNESDAY. A SURFACE COLD FRONT AS WELL AS AN
UPPER LEVEL SHORTWAVE WILL MOVE THROUGH THE FORECAST AREA ALONG
WITH MORE MOISTURE. WILL CARRY CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

WILL KEEP FRIDAY DRY BEHIND PREVIOUSLY MENTIONED SYSTEM WITH
DAYTIME TEMPERATURES IN MIDDLE TO UPPER 80S AND LOWS IN THE 60S.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Jun 20, 9:54 AM MDT, 6 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH OVER EASTERN COLORADO WILL CONTINUE TO STRENGTHEN
THROUGH THE DAY. AS A RESULT...BREEZY TO WINDY SOUTHERLY WINDS WILL
INCREASE LOW LEVEL MOISTURE AND INSTABILITY ACROSS THE REGION.
A LOW LEVEL CONVERGENCE AXIS WILL DEVELOP NEAR THE COLORADO AND
KANSAS BORDER LATE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL
MOVE INTO EASTERN COLORADO LATE IN THE AFTERNOON. AS A RESULT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO AND
KANSAS STATELINE LATE IN THE AFTERNOON. THESE STORMS WILL THEN MOVE
ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS. STORM MOTION
WILL BE NORTHEAST AROUND 35 MPH.

THUNDERSTORMS COULD BECOME SEVERE ANYWHERE IN THE AREA. HOWEVER...
THE BEST CHANCE FOR WIDESPREAD HAZARDOUS WEATHER WILL BE WEST OF A
LINE FROM MCCOOK NEBRASKA TO HOXIE TO GOVE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS. HOWEVER...DUE TO A FAVORABLE WIND
PROFILE THROUGH THE MID LEVELS OF THE ATMOSPHERE...A FEW TORNADOES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS ON WEDNESDAY. HOWEVER...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BEGINNING LATE THIS AFTERNOON FOR
LOCATIONS NEAR THE KANSAS AND COLORADO BORDER. SPOTTER ACTIVATION
WILL BE NEEDED OVER THE ENTIRE AREA TONIGHT.

SR

In the hours before

Special weather statement, Jun 20, 12:59 PM MDT, 3 hours 20 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF EASTERN COLORADO EFFECTIVE UNTIL 800 PM
MDT.

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 75 STATUTE MILES EAST AND WEST
OF A LINE FROM 60 MILES NORTH NORTHWEST OF AKRON COLORADO TO 55
MILES EAST SOUTHEAST OF TRINIDAD COLORADO.

YUMA...KIT CARSON AND CHEYENNE COUNTIES OF COLORADO ARE INCLUDED IN
THE TORNADO WATCH.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

SR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:51 PM MDTSevere Thunderstorm WarningGLDYuma54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.